Blizzard, Adams
- When
- March 24, 4:00 AM CST to 7:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
A spring snowstorm hit on Palm Sunday, 3/24/2013. 6 to 16 inches of snow fell across the region.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A spring snowstorm hit on Palm Sunday, 3/24/2013. 6 to 16 inches of snow fell across the region. The heaviest snow fell from parts of Calhoun County, east across Jersey, Macoupin and into Montgomery County. This area picked up from 12 to 16 inches of snow. Thunder was reported across the area with the snow often falling at a rate of 2 inches per hour. Most area schools were closed Monday, however overall impacts were minimal. The temperatures warmed into the 30s on Monday so most roads were in good shape by Monday afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 24, 3:36 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
436 AM CDT SUN MAR 24 2013
.SHORT TERM...(THROUGH LATE THIS AFTERNOON)
ISSUED AT 336 AM CDT SUN MAR 24 2013
PRIMARY FCST ISSUE FOR TODAY IS THE ONGOING WINTER STORM. WAA PCPN
WHICH DVLPD ACROSS THE AREA LAST NIGHT BRIEFLY CHANGED OVER TO A
RAIN/SNOW MIX AND EVEN SWITCHED OVER TO PURE SNOW IN SOME
LOCATIONS BEFORE ENDING. THERE WILL BE A BRIEF BREAK EARLY THIS
MORNING BETWEEN THE DEPARTING WAA PCPN AND THE HEAVIER SNOW
ASSOCIATED WITH THE DEFORMATION ZONE WHICH HAS ALREADY DVLPD IN
ERN KS AND WRN MO. MODELS ARE IN GENERALLY GOOD AGREEMENT THIS
MORNING WITH THE TRACK OF THE LOW PRESSURE SYSTEM...ESPECIALLY THE
ECMWF WHICH HAS BEEN FAIRLY CONSISTENT WITH THE TRACK OF THE H85
LOW ALTHOUGH THE 24/00Z RUN IS SOMEWHAT SLOWER THAN THE 23/00Z RUN
BETWEEN 12Z AND 18Z. THE TRACK OF THE H85 CIRCULATION CENTER FROM
NEAR KSGF/KUMN TO NEAR KFAM/KMDH IS VERY FAVORABLE FOR HEAVY SNOW
ACROSS THE CENTRAL PART OF THE CWA BASED ON LOCAL CLIMATOLOGY
PLOTS.
THERE ARE TWO ASPECTS OF THIS EVENT THAT REALLY CAUGHT MY
ATTENTION. FIRST...BUFKIT CROSS SECTIONS FROM A COUPLE OF MODELS
/INCLUDING THE RAP AND SREF/ SHOW VERY STRONG LIFT FOCUSED THROUGH
A RESPECTABLY DEEP DENDRITIC GROWTH ZONE WHICH IS OCCASIONALLY
SUPERSATURATED WITH RESPECT TO ICE. THIS IS ESPECIALLY TRUE
BETWEEN 15Z AND 00Z. SECOND...NO MATTER HOW YOU SLICE THE
ATMOSPHERE...THERE ARE INDICATIONS OF MODEST INSTABILITY /AT LEAST
FOR A WINTER EVENT/ ACROSS PARTS OF MO/IL TODAY. FCSTS OF H7-H5
LAPSE RATES EXCEED 7 DEG C/KM ACROSS THE SRN HALF OF THE CWA ON
THE RAP/WRF/SREF/NAM/GFS/UKMET AND EVEN THE ECMWF FCST EXCEEDS 6.5
DEG C/KM. BUFKIT SOUNDINGS ALSO SHOW UP TO 50 J/KG OF ELEVATED
CAPE AT TIMES. TAKEN TOGETHER...THESE TWO ITEMS SUGGEST THAT THERE
WILL BE PERIODS OF EFFICIENT SNOWFALL PRODUCTION WITHIN THE
DEFORMATION ZONE ALONG WITH OCCASIONAL CONVECTIVE ELEMENTS WHICH
WILL LOCALLY ENHANCE SNOWFALL RATES. IN TERMS OF SNOWFALL
AMOUNTS...IT STILL LOOKS LIKE A SOLID 6-8 INCHES OF SNOW ACROSS
THE WINTER STORM WARNING AREA WITH HIGHER AMOUNTS POSSIBLE.
KANOFSKY
&&
.LONG TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 335 AM CDT SUN MAR 24 2013
(TONIGHT - MONDAY NIGHT)
MODELS HAVE ALL COME INTO A HARMONIOUS CONFLUENCE OF SOLUTIONS WITH
THE 00Z RUNS...WITH THE AGREED UPON TRACK MOST SIMILAR TO THE ECMWF
24HRS AGO...WITH THE GFS/NAM MORE SLY...AND THE GEM MORE NLY...AND
PLACES THIS STORM IN ABOUT THE MOST PERFECT SPOT TO MAXIMIZE SNOW
TOTALS ACROSS THE I-70 CORRIDOR WITH AN ELONGATED H850 LO TRACKING
THRU SRN MO AND SRN IL. ANOTHER TREND...THIS ONE TEMPORAL...HAS
BEEN TO SLOW DOWN THE EWD TRANSLATION OF THE STORM BY ABOUT 6HRS...
MEANING THE DEF ZONE PCPN FROM IT WILL LINGER WELL INTO THIS EVENING
FOR THE IL COUNTIES AND AREAS JUST W OF THE MS RIVER AND PERHAPS
EARLY OVERNIGHT FOR PARTS OF SWRN-SRN IL. SNOWFALL TOTALS HAVE BEEN
BUMPED UP AS A RESULT OF THE SLOWER EXIT...WITH AN ADDITIONAL 2-3"
FOR MUCH OF THE IL COUNTIES AND AROUND AN INCH MORE FOR THE REST.
HAVE EXPANDED THE REACH OF THE WARNING BACK TO THE W A BIT MORE. BY
THE TIME IT IS ALL SAID AND DONE...THE PALM SUNDAY SNOWSTORM OF 2013
IS EXPECTED TO BE ONE OF THOSE ONCE-IN-A-GENERATION TYPE STORMS FOR
OCCURRING SO LATE IN THE YEAR AND BEING SO POTENT.
THIS POTENT STORM SYSTEM WILL BE EXITING JUST AS ANOTHER...WEAKER...
SYSTEM MOVES IN. THIS SYSTEM IS THE OLD MONTANA LO THAT IS EXPECTED
TO OPEN UP LATER TODAY AND GET SUCKED IN THE UNDERTOW OF TODAY AND
THIS EVENING/S STORM SYSTEM...BECOMING SHEARED BY THE TIME IT
REACHES OUR AREA LATER TONIGHT AND CONTINUING INTO MONDAY...BUT WITH
ENOUGH TO KEEP EITHER THE LIGHT SNOW OR SNOW SHOWERS GOING THRU LATE
MONDAY. SNOW ACCUMS LOOK TO BE AROUND AN ADDITIONAL INCH FOR MOST
AREAS...BUT OVER THE COURSE OF ANOTHER 12HRS OR SO. DEPENDING ON
HOW THIS ALL WORKS OUT...THE NATURE OF SHSN MAY SEE LOCALIZED HIGHER
AMOUNTS POSSIBLE. THE PERSISTENT LO CLOUDS SHOULD HANG IN TOUGH
THRU MONDAY AND WITH NW LO LEVEL WINDS AND LOTS OF FRESH SNOW
PACK...WHAT INSOLATION DOES MAKE IT THRU WILL GET MOSTLY BOUNCED
BACK...AND SO LOOK FOR MINIMAL TEMP RISES THIS DAY AS WELL...AND MOS
SEEMS TO HIGH ONCE AGAIN. UNDERCUT THE COLDER MET MOS NUMBERS BY A
COUPLE DEGS.
PERSISTENT CYCLONIC FLOW AND CLOUDS CONTINUE INTO MONDAY NIGHT AND
HAVE KEPT MENTION OF FLURRIES.
(TUESDAY - SATURDAY)
NW UPPER LEVEL FLOW WILL THEN CONTINUE FOR THE REMAINDER OF THE WEEK
CONTINUING THE BELOW AVERAGE TEMP REGIME AND ROUNDING OUT OUR RATHER
COLD MARCH. AN INVERTED TROF FOR THURSDAY AND THEN A CDFNT FOR
FRIDAY LOOK TO GIVE US SOME PCPN CHCS BY LATE IN THE WEEK...BUT
UNLIKE THE START OF THE WEEK...THESE PCPN CHCS SHOULD BE IN THE FORM
OF LIQUID.
TES
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1043 PM CDT SAT MAR 23 2013
SCATTERED SHOWERS AND AREAS OF RAIN CONTINUE TO MOVE THROUGH THE
TAF SITES THIS EVENING AHEAD OF AN APPROACHING UPPER LEVEL
DISTURBANCE IN THE PLAINS. THE CLOUD CEILINGS WILL GRADUALLY LOWER
INTO THE MVFR CATEGORY BY 06Z SUN AS THE LOW LEVELS OF THE
ATMOSPHERE SATURATE. AS COLDER AIR FILTERS SEWD INTO THE REGION
LATE TGT THE RAIN WILL CHANGE OVER TO SNOW IN UIN AND COU AROUND
06-07Z SUN AND IN THE ST LOUIS METRO AREA AROUND 08-10Z SUN WITH
CEILINGS AND VSBYS LOWERING INTO THE IFR OR LIFR CATEGORY. THERE
MAY BE A BRIEF LULL IN THE SNOW EARLY SUN MRNG...BUT THEN THE SNOW
SHOULD BECOME HEAVY LATE SUN MRNG AND EARLY SUN AFTN AS THE
DEEPENING UPPER LEVEL AND ASSOCIATED SFC LOW PASS S-SE OF THE TAF
SITES. THE SNOW SHOULD TAPER OFF FROM W TO E LATE SUN AFTN AND
SUN EVNG AS THE STORM SYSTEM BEGINS TO PULL E-SE OF OUR AREA WITH
GRADUALLY IMPROVING VSBYS. E-NELY SFC WINDS WILL GRADUALLY BACK AROUND
TO A NLY DIRECTION SUN MRNG...AND THEN TO A NWLY DIRECTION SUN
AFTN. THE SFC WIND SPEEDS WILL INCREASE LATE TGT AND SUN MRNG
ALONG WITH BECOMING GUSTY AS THE SFC LOW DEVELOPS AND DEEPENS SE
OF THE TAF SITES.
SPECIFICS FOR KSTL...PERIODS OF RAIN WILL CONTINUE WITH A
GRADUALLY LOWERING CLOUD CEILING INTO THE MVFR CATEGORY BY 06Z
SUN. THE RAIN WILL CHANGE OVER TO SNOW BETWEEN 08-10Z SUN WITH
CIGS AND VSBYS LOWERING INTO THE IFR OR EVEN LIFR CATEGORY. THERE
MAY BE A BRIEF LULL IN THE PRECIPITATION AROUND 12Z SUN...BUT THEN
RAMP UP LATE SUN MRNG AND CONTINUING EARLY SUN AFTN WITH HEAVY
SNOW AT TIMES. THE SNOW SHOULD GRADUALLY TAPER OFF LATE SUN AFTN
AND THROUGH SUN NGT WITH SLOWLY IMPROVING CEILINGS AND VSBYS. NELY
SFC WIND WILL INCREASE THROUGH THE LATE NGT HOURS AND ON SUN
ALONG WITH BECOMING GUSTY. THE NELY SFC WIND WILL BACK AROUND TO A
NLY DIRECTION SUN MRNG AND A NWLY DIRECTION SUN AFTN. RELATIVELY
STRONG AND GUSTY NWLY SFC WINDS WILL CONTINUE SUN NGT WITH BLOWING
SNOW POSSIBLY REDUCING VSBYS.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR CRAWFORD MO-IRON MO-MADISON MO-REYNOLDS MO-ST.
FRANCOIS MO-STE. GENEVIEVE MO-WASHINGTON MO.
WINTER STORM WARNING UNTIL MIDNIGHT CDT TONIGHT FOR JEFFERSON MO-
LINCOLN MO-PIKE MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST.
LOUIS MO.
WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN MO-
BOONE MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-KNOX
MO-LEWIS MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
OSAGE MO-RALLS MO-SHELBY MO-WARREN MO.
IL...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR RANDOLPH IL.
WINTER STORM WARNING UNTIL MIDNIGHT CDT TONIGHT FOR ADAMS IL-
BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
MONTGOMERY IL-PIKE IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 433 AM CDT SUN MAR 24 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 433 AM CDT SUN MAR 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO CONTINUE TO SPREAD SOUTH THIS MORNING WITH ALL SNOW AREAWIDE EXPECTED BY MIDDAY TO EARLY AFTERNOON. THE SNOW WILL BE HEAVY AT TIMES BEFORE DIMINISHING FROM WEST TO EAST DURING THE LATE AFTERNOON TO LATER TONIGHT. HIGHEST SNOW ACCUMULATIONS ARE EXPECTED TO BE ALONG AND NORTH OF A LAKE OF THE OZARKS TO SAINT LOUIS TO SALEM ILLINOIS LINE WHERE 7 TO 11 INCHES OF SNOW IS LIKELY. LESSER AMOUNTS OF 2 TO 5 INCHES ARE LIKELY FURTHER SOUTH INTO SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT INTO SUNDAY EVENING...SO PLEASE REFER TO THOSE PRODUCTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW IS LIKELY ON MONDAY WHERE AN ADDITIONAL INCH OF ACCUMULATION IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE...IF OBSERVED. TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
404 AM CDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM SNOW 7 S CARLINVILLE 39.18N 89.88W
03/24/2013 M1.0 INCH MACOUPIN IL TRAINED SPOTTER
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 AM CDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 AM SNOW LEWISTOWN 40.08N 91.81W
03/24/2013 M1.0 INCH LEWIS MO TRAINED SPOTTER
&&
GOSSELINThe national radar mosaic for the moment the first event began.
12 heavy snow, 3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435249, 435250, 435251, 435252, 435253, 435254, 435255, 435256, 435257, 435258, 435259, 435260, 435261, 435262, 435263.